Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map
Self-Assessment Questions

Pediatric Medicine


Answer 5
  1. 3,4-Methylenedioxymethamphetamine (Ecstasy). Recently, Ecstasy has gained popularity in clubs and at dance parties. It is a CNS stimulant and may cause a dramatic increase in body temperature up to 40°C (104°F). Hyperthermia possibly occurs from actively exercising (eg, dancing) in a hot environment for prolonged periods of time. Hyponatremia is caused by altered antidiuretic hormone release and rapid oral hydration with hypotonic solutions (eg, alcohol, water). Flunitrazepam, gamma butyrolactone (GBL), and gamma hydroxybutyrate (GHB) are CNS depressants. Flunitrazepam, which is known as “the date rape drug,” is a benzodiazepine with a potent amnestic effect. GBL and GHB may cause respiratory depression or arrest. Phencyclidine may cause hyperthermia, tachycardia, and seizure, but it can be detected on a routine toxicology screen. Ecstasy cannot be found on a routine toxicology screen.

Click here to return to the questions

 

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/04/08 • kkj